Hail, Furnas
- When
- August 22, 5:40 PM CST
- Where
- Furnas County, 1 mi N of Oxford
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.264, -99.630
A squall line swept across South Central Nebraska on this Friday evening, but remained mostly below severe limits. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A squall line swept across South Central Nebraska on this Friday evening, but remained mostly below severe limits. Just before 5 p.m. CDT, an isolated supercell formed over Phillips County, Kansas. This storm split and the left-mover advanced northwestward into Harlan and Furnas counties. This storm briefly produced hail up to the size of nickels near Oxford, then rapidly dissipated thereafter. Meanwhile, scattered thunderstorms over central Kansas formed a line along a common cold pool. A squall line formed and advanced north-northeastward across South Central Nebraska between 8 p.m. and midnight CDT. This line produced multiple wind gusts above 50 MPH, including one measured gust of 58 MPH at a mesonet site in the town of Pleasanton.
A quasi-stationary front extended from southwest-northeast across Kansas and Nebraska, serving as the focus for the thunderstorm development. The upper level flow was characterized by a broad anticyclonic circulation over the Mississippi Valley with a trough over the western states. Prior to the storms moving in, temperatures were in the lower to middle 80s with dewpoints in the lower to middle 70s. Mid-level lapse rates were poor, but the high dewpoints resulted in MLCAPE around 3,000 J/kg. The polar jet stream was just west of the region and arced anticyclonically through the Northern Plains. Deep layer shear was just under 30 knots which was favorable for primarily multicell storm structures. However, a little earlier during the late afternoon hours, winds were backed enough to result in deep layer shear of 35 knots and the lone supercell did develop within this stronger shear environment.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 22, 5:36 PM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 636 PM CDT FRI AUG 22 2014 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 256 PM CDT FRI AUG 22 2014 THE HIGHLIGHT OF THE SHORT TERM PERIOD WILL BE THE FACT WE ARE EXPECTING THUNDERSTORMS TODAY/TONIGHT. THERE STILL REMAINS SOME UNCERTAINTY FOR TIMING...LOCATION...AND OVERALL DEVELOPMENT. THE WARM FRONT TO OUR SOUTH...WHICH IS SITUATED OVER THE KANSAS/NEBRASKA BORDER...IS JUST MOSEYING ALONG TODAY AND HAS CAUSED SOME CONCERN FOR DEVELOPMENT. SHOWERS/STORMS SHOULD DEVELOP ALONG THIS BOUNDARY AS THE CAP BEGINS TO BREAK. SPC MESOSCALE ANALYSIS PAGE HAS US CAPPED UNTIL ABOUT 22-23Z. AT THIS TIME WE SHOULD SEE THE BEGINNING STAGES FOR INITIATION ALONG THE BOUNDARY TO OUR SOUTH. AMPLE INSTABILITY OF ABOUT 2000-3000 J/KG WILL BE IN PLACE...DUE TO A VERY MOIST BOUNDARY LAYER AND STEEP LAPSE RATES. MOST UNSTABLE CAPE COULD BE AS HIGH AS 4000 J/KG. BULK SHEAR 0-6 KM WILL BE AROUND 30 KNOTS...AND THIS IS NOT TOO IMPRESSIVE...HOWEVER...LOW LEVEL SHEAR WILL BE STRONG. EARLIER RUNS OF THE RAP INDICATED HELICITY VALUES NEAR 400 M2/S2 WOULD BE IN PLACE AROUND 23Z FOR WESTERN PORTIONS OF THE CWA. THESE VALUES WILL PUSH EASTWARD THROUGH THE AFTERNOON/EVENING. THESE LOW LEVEL HELICITY VALUES COUPLED WITH AMPLE INSTABILITY WILL POSE A THREAT FOR SOME ISOLATED TORNADOES...MAINLY FOR OUR NEBRASKA COUNTIES. WITH THAT BEING...WIND AND HAIL WILL BE THE MAIN THREATS TODAY/TONIGHT. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ACROSS OUR NEBRASKA COUNTIES...BUT THE ENTIRE CWA DOES HAVE THE POTENTIAL FOR SEVERE WEATHER. I DO EXPECT THUNDERSTORM ACTIVITY TO KICK INTO GEAR AROUND 6 OR 7 PM...IF NOT SOONER. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 256 PM CDT FRI AUG 22 2014 VARIOUS RAIN CHANCES FOR THE WEEKEND AND IN TO THE FIRST PART OF THE WORK WEEK...ALONG WITH FLUCTUATING TEMPERATURES ARE PRIMARY FORECAST CONCERNS. WILL KEEP THIS FAIRLY SHORT DUE TO POSSIBLE SEVERE WEATHER DEVELOPING LATER THIS AFTERNOON. STARTING OUT SATURDAY EVENING IN THE MID/UPPER LEVELS...THERE SHOULD BE A LARGE AMPLITUDE TROUGH OVER THE ROCKIES WITH A CLOSED LOW SITUATED OVER EAST CENTRAL MONTANA...AS THE CURRENT SYSTEM OVER THE PACIFIC NW DRIFTS EASTWARD. THIS WILL PUSH THE RIDGE A LITTLE EAST AS WELL WITH THE AXIS STRETCHING FROM LAKE SUPERIOR TO MISSISSIPPI. THE BETTER FORCING WITH THE LOW PRESSURE SHOULD BE TO THE WEST AND NORTH OF OUR REGION. AT THE SURFACE...EXPECT A FRONTAL BOUNDARY TO BE TO OUR NORTH ACROSS SDAK AT 00Z AND THEN THIS WILL PUSH INTO OUR AREA BY SUNDAY MORNING. HAS NOT TAKEN A WHOLE LOT TO SET OFF CONVECTION THE PAST WEEK AND WHILE THE SET UP FOR SATURDAY NIGHT IS NOT AS GOOD AS TONIGHT...WILL PROBABLY STILL NEED SOME LOW POPS GIVEN APPROACHING WEAK COLD FRONT AND ANTICIPATED LOW LEVEL JET. PREVIOUS SHIFT AFD NOTED SOME HEAT BURST POTENTIAL WITH ANY THUNDERSTORMS THAT DO DEVELOP AND THIS SCENARIO STILL IN PLACE. WEATHER SHOULD BE QUIET DURING THE DAYTIME ON SUNDAY BEHIND THE COLD FRONT AND POSSIBLE SUNDAY NIGHT ALTHOUGH BOTH THE NAM AND GFS ARE DEVELOPING SOME PRECIPITATION TO THE WEST AND MOVING ACROSS THE CWA SUNDAY NIGHT. GFS APPEARS TO OVERDEVELOP A VORTICITY MAX ALTHOUGH DIFFICULT TO TOTALLY DISCOUNT WITH CYCLONIC FLOW IN UPPER LEVELS. MONDAY NIGHT AND TUESDAY NIGHT STILL LOOK ACTIVE AS YET ANOTHER HIGH AMPLITUDE TROUGH IS SLATED TO MOVE ACROSS THE ROCKIES AND INTO THE PLAINS. AT THE SURFACE AN EAST/WEST STATIONARY FRONT WILL HANG OUT OVER THE AREA RESULTING IN THE CLASSIC NIGHTTIME RAIN EVENTS. BY WEDNESDAY THE EXTENDED MODELS IN DECENT AGREEMENT IN PUSHING THE TROUGH EAST THROUGH THE CWA WITH RIDING THEN MOVING IN TO QUIET THINGS DOWN FOR THE REMAINDER OF THE WEEK. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 623 PM CDT FRI AUG 22 2014 VFR CONDITIONS ARE EXPECTED AT THE TAF SITES THROUGH MOST OF THE VALID PERIOD. THE MAIN CONCERN WILL BE THUNDERSTORM ACTIVITY LATER THIS EVENING. ONCE CONVECTION STARTS...CEILINGS AND VISIBILITIES WILL BE REDUCED WITH ANY ONGOING THUNDERSTORM ACTIVITY. GUSTY WINDS WILL ALSO BE A THREAT TO THE TERMINAL SITES ONCE THUNDERSTORMS BEGIN. WE DO EXPECT THUNDERSTORMS TO BEGIN AROUND 01Z- 02Z. CHANCES ARE THUNDERSTORMS WILL BE ONGOING FOR SEVERAL HOURS BEFORE CONDITIONS IMPROVE AGAIN. THERE IS SOME UNCERTAINTY STILL AT THIS POINT...BUT CONFIDENCE WAS HIGH ENOUGH TO PLACE THUNDERSTORMS IN THE TAF AT THIS TIME. WIND SHEAR IS CURRENTLY IN THE TAF AS WELL...AND IT LOOKS LIKE THERE COULD BE LLWS OF ABOUT 30 KNOTS AT ABOUT 1000 FT...TO ABOUT 40 KNOTS AT 2500 FT. THE WINDOW FOR LLWS WILL RANGE FROM ABOUT 07Z TO ABOUT 12Z. CONFIDENCE IS NOT ENTIRELY HIGH FOR THIS TO BE REALIZED BECAUSE ONE SET OF GUIDANCE IS NOW SUGGESTING NO LLWS AT ALL. WITH THAT BEING SAID...THERE IS ENOUGH EVIDENCE OF LLWS TO INTRODUCE THIS INTO THE TAF. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...GUERRERO LONG TERM...EWALD AVIATION...GUERRERO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 409 PM CDT FRI AUG 22 2014 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 231200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 409 PM CDT FRI AUG 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS LATER TODAY AND TONIGHT...ESPECIALLY ALONG AND WEST OF A LINE FROM GREELEY TO GRAND ISLAND TO HASTINGS NEBRASKA TO PHILLIPSBURG KANSAS. ACTIVITY WILL MOST LIKELY BEGIN AROUND 6 PM. THE MAIN THREATS WILL BE WIND GUSTS OF 70 MPH OR GREATER...AND HAIL UP TO THE SIZE OF GOLF BALLS. ADDITIONALLY...THERE WILL ALSO BE A CHANCE FOR A FEW ISOLATED TORNADOES. HEAT INDEX THIS AFTERNOON WILL BE NEAR OR ABOVE 100 DEGREES...PRIMARILY ACROSS NORTH CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT. THUNDERSTORMS WILL BE POSSIBLE AT TIMES LATE SUNDAY NIGHT THROUGH WEDNESDAY NIGHT. WHILE SIGNIFICANT UNCERTAINTY EXISTS...IT CURRENTLY APPEARS THAT THE BEST CHANCE FOR THUNDERSTORMS MAY BE MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE READY FOR ACTIVATION THIS EVENING...ESPECIALLY ALONG AND WEST OF A LINE FROM GREELEY TO GRAND ISLAND TO HASTINGS NEBRASKA TO PHILLIPSBURG KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HEINLEIN/GUERRERO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
550 PM CDT FRI AUG 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 13 NNW PHILLIPSBURG 39.93N 99.42W
08/22/2014 M1.75 INCH PHILLIPS KS LAW ENFORCEMENT
&&
DOXEYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 625 PM CDT FRI AUG 22 2014 NEZ082-230000- FURNAS NE- 625 PM CDT FRI AUG 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FURNAS COUNTY UNTIL 700 PM CDT... AT 624 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HOLLINGER...OR 23 MILES SOUTHWEST OF HOLDREGE...MOVING NORTH AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OXFORD...EDISON AND HOLLINGER. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY AFTERNOON FOR SOUTH CENTRAL NEBRASKA. LAT...LON 4011 9963 4010 9976 4035 9984 4035 9964 TIME...MOT...LOC 2324Z 174DEG 18KT 4019 9966 HEINLEIN
The Grand Island radar (KUEX), 101 km away, was scanning. The volume nearest the first event began at 23:39 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539466, 539467.